I am about to have cervical epidural injection in order to ease the pain I have been experiencing from a nerve root inflammation. I would like to know if there could be any possible side effects and complications. Thank you
Hi there! Here are the possible side effects of steroid injections: you may feel mild numbness and tingling for the first two hours, pain exacerbation ( worth going through ), urinary difficulties are rare and last short, menstrual irregularities. Remember not to do any heavy lifting, only walking and swimming is advised. Complications with epidurals rarely occur, but when they do, they are usually serious. The complications I heard of are seizures- when epidural injections are placed into a vein rather than the epidural space, and anaphylaxis - a massive allergic reaction that can occur during or shortly after an epidural injection. It usually causes severe falls in blood pressure, severe wheeze, itchy skin rash and rapid swelling of the face and extremities.
You say you had more than 3 injections? Are you referring to cervical epidurals? Most surgeons will not do more than 3, as the benefits are negligable after that.
These symptoms became present within a couple weeks after the first shot and have still persisted:
-Weight gain / water retention - 17lbs (that doesn't sound like much but I was only 114lbs, 5'3" to begin with!)
-rounding of face
-Frequent urination, especially at night (without the follow up feeling of relieve after urinating)
-tenderness, soreness to the touch all over my body
-cramping / charlie horses - muscles will contract and then not want to relax - this has been subsiding thankfully
-unusual craving for sweets
-more / faster growing unwanted hair on face
-arms / hands falling asleep in the middle of the night
-darker than normal bruising
these symptoms are also present but have started occurring more recently:
-irritable / emotional
-lethargy / lack of energy & motivation
-upset stomach / nausea
-Tiredness / don't feel rested
-Feeling "off" not myself
The reason I was checking this blog today is because I had another injection today (1 of 3) - this is my 3 round plus I have had facets joint injections in both my cervical and lumbar spine and epidural in my lumbar also. Tonight I am experiencing blurry vision. I have never had this before and wonder if it is related to the injection. The doctor had trouble placing the right had side injection and ended up doing a "lateral" - whatever that means. The attendant had to pull my arms down towards my toes for him to get to the right spot.
I am in some pain this evening and know that is to be expected. What about the blurriness? Is that normal??
On the down side, I have suffered from chronic tiredness ever since the shot. I know that it is due to the shot - have not felt rested since the day after I had it. It seems like it is getting worse and worse. For my tiredness problem, I have seen my family doctor, endocrinologist, urologist, internal medicine doc, and lung doctor (sleep disorder). My sleep study came back that I get plenty of "sleep" so that is not my problem. Now they are trying to tell me that I am depressed. Cymbalta isn't helping anything either. I know my body, and something is wrong! It just doesn't make sense that I noticed such a difference in the way I have felt the day after the shot. I even mentioned it to my doc who did the shot at my follow-up appt. and he told me that it was a short term side effect. One year later I am still miserably tired 24/7.
I have also gained aprox. 25 lbs the past year which I relate to my tiredness since I do very little after work now since I am just to tired to do anything.
Thank you for any help!
It has now been more than 5 months since my 2nd and definitely last corisone injection. (see my previous post for details)
I followed up with my Chiropractor & regular doctors who both said this wasn't normal. My regular doctor implied that I must be eating more which explains the now 25 extra pounds I had gained. This is absolutely ridiculous statement especially from my own doctor because I have always been a petite girl w/a super fast metabolism - couldn't gain wait by trying if I wanted to. There's now way I could put on a few on my own, not to mention 25 pounds!!! She said I had a urinary tract infection (which explains that part of it) but other than that said there's nothing I could do
So I went to an endocrinologist - he's a doctor who specializes in studying your body's glands (the endocrine system) He did say that the amount of weight I gained is not typical but everything I listed can and is attributed to the steroid treatment. He assured me that once my body normalizes I would be completely back to normal.
I reported this to my chiropractor. He said that your body takes 120 days to reach homeostasis once the steriod has left your body. So you figure about 5 months right? Well It's been 5.5 months for me and I'm still my newer, bigger self. I've only lost a couple of the 25 extra pounds. When I followed up with the endocronoligist, he changed his tune, telling me if I was worried about my weight to go on weight watchers! Can you believe that!?!?!? How RUDE! I don't have an eating problem or a lazy problem - I have a steroid side effect problem and none of these doctors give a damn because when I complian about my weight they see me as a superficial b***h. I'm sick of being treated as such. I'm NOT. I just want to be ME again.
So I don't know what size I am now but I sucks. I don't want to spend precious cash on new clothes if I happen to eventually slim down & not need them anymore (cash is tight) yet I can't keep squeezing myself into my old clothes - they just don't fit.
Oh, and I forgot to mention the horrible stretch marks that have now wreeked havoc on the body I used to like. I have to build up my self esteem all over again.
The worst part is none of the doctors tell you about any of these possibilities. None of them will warn you of the side effects. Then, once you get them, they'll tell you they are so rare and have never seen these things happen before. I guess doctors don't read medical journals anymore and obviously don't surf the web to sites like this.
Yes, I'm bitter. I'm mad. I wasn't warned, I wasn't treated right and now I'm living with the consquences of my doctor's actions. Ridiculous.
xangogirl - yes it's the steriods. See someone. Hopefully doctors in your area are better and nicer than in mine. Don't take any more shots. (I'm not a doctor but that's my opinion to you w/the little I know based on my horrible experience). Especially since you were a petite girl like I was - I'm telling you that's why. Drugs, like most clothes & jewelry are not tailored to our size. Our bodies are not meant to handle that much I guess. Oh, joy.
SC74 - the weight gain is not from your tiredness, I'm willing to bet its from the steriods. See your doctor. The tiredness? Maybe it changes your thyroid levels - it can happen. See the doc.
My body is changed, probably forever, and I encourage anyone out there who is considering taking these shots (or who already have) to educate yourself thoroughly before taking any of these shots.
For some, you won't have a problem. But others will, well, see my previous comment for the long list. Use them as a last resort and only if you've reviewed the possible side effects and are ready for the risk. I wasn't given that luxury, but now you are.
- Large weight gain very quickly (40 pounds !!)
- headaches 24/7; unusual craving for sweets; bruising for no reason
- Constant tiredness; not feeling like I ever get enough sleep (even though I do)
- Lethargy, lack of motivation & energy; dark hairs growing in weird places it never has before
- Hair fallling out: when I run fingers through, wash or brush
- Shaking/trembling/Adrenaline shooting into my body, even when I am at beach & totally relaxed
- Tingling hands; falling asleep' just not 'myself' & being a very sociable person, not feeling social now
The trembling, shaking, fearfulness of "nothing" is the most difficult to handle besides the weight. Again, the doctors just tell you to "eat right and exercise", they never mentioned anything about the spinal epidurals until I finally confronted the Nurse recently, who confirmed that the steroidal injetions were very close to my Thyroid & Hypothalmus and can often cause unexplained weight gain. Since then, many others in health care field have also confirmed this to me, as if it were 'common knowledge', but I was told nothing by my doctors, not even that the injections were steroidal!
I was told that Calcium & Magnesium may help. I am hoping to find a 'cure' for mainly the Adrenaline bursts/shaking and weight gain, so if anyone has any ideas, please let me know. One of my doctors gave me a temporary 'pill' to calm the shaking, but I want to cure the problem, not put a band aid on it.
Thank you for any help,